Drug Reactions: Skin Pure

9. February 2016
Share article

Medications often have undesirable effects on the skin – from harmless rashes to severe organ damage. Many effects first show up only after introduction of the medication into the market place. This is just one more reason to systematically collect data.

Skin reactions resulting from medications are not infrequently seen in the clinic. Dermatologists estimate that two to three percent of patients develop cutaneous reactions to medications. These reactions include angioedema, drug eruptions, urticaria, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Senior citizens are more commonly affected, as they are often required to use multiple pharmaceutical agents in long-term therapy. With these patients aggravating alterations in liver and kidney function also enter the picture.

The drug becomes the antigen

Scientists are engaged in discussing the “Hapten-Model” [Paywall] as one explanation: reactive drugs, such as penicillins, combine with the body’s own proteins to create full antigens. Langerhans cells in the stratum spinosum of the epidermis sense danger and move to the next lymph nodes. T-cell activation occurs there involving immediate (type I) or delayed (type 4) immune reactions. Alternatively, researchers postulate the pi concept (pharmacological interaction with immune receptors): that is, an interaction between substances in medications and T-cell receptors or HLA molecules. Should patients for example be carriers of the HLA-B*5701 allele, serious reactions to abacavir can occur. A genetic test provides a remedy here, so as to minimise risks. With respect to people of Asian descent, the HLA-B*1502 allele is associated with severe skin reactions, if carbamazepine happens to be used. Europeans and Asians with HLA-A*3101 equally have significantly increased risks. This need not be the case: following the introduction of HLA-B*1502 genetic tests no cases of SJS or TEN have occurred, researchers report.

There isn’t always an allergy concealed behind a skin reaction. In cases of intolerance, mast cells release the neurotransmitter histamine independently of immunoglobulin E. This mechanism is driven by antibiotics, muscle relaxants, imaging contrast agents, pentamidine and opioids. NSAIDs in the form of cyclooxygenase-inhibitor agents have an influence on arachidonic acid-metabolism. As a result, leukotrienes accumulate [paywall] and mast cells secrete histamine. With beta-lactam antibiotics – which are considered common causes of undesired skin reactions – both allergic and non-allergic contact dermatitis are possible events [Paywall]. A particularly bad hand has been dealt to patients with Pfeiffer’s glandular fever who take in amoxicillin. Doctors have failed to find ways to assess the risk of potential skin reactions in advance using in-vitro tests.

Seen in the light

In addition to allergies and intolerances, photochemically induced processes often lead to skin lesions. If molecules absorb electromagnetic radiation in the UV-VIS range, a short-lived, excited state arises. After that point energy moves into their surroundings, leading to phototoxic and photoallergic reactions. These can manifest as clinical conditions ranging from erythema to malignant tumours. Several antidepressants, antiepileptics, antihistamines, dermatological diuretics, hormones, malaria preparations, NDAIDs and cytostatics are seen as problematic in this context. From a pharmacist’s point of view, hydrochlorothiazide is particularly relevant. According to the Pharmaceutic Agent Regulation Report 2015 doctors have in recent times written out around five millio HCT-based mono or combination preparations. Amiodarone does have much stronger phototoxic potential than HCT, but is prescribed less often. Looking at St. John’s Wort as well: The condition hypericism, as is observed with animals, only rarely appears in the medical clinic – probably due to insufficient amounts of hypericin being present.

Skin through thick and thin

Glucocorticoids damage our skin through a very different range of mechanisms. The respective molecules suppress not only the immune system, but also inhibit the proliferation of connective tissue cells. It’s thus no wonder that pharmacotherapies, irrespective of the time aspects, concentration and potency involved, lead to thinning of the skin. When patients drop their program of taking such preparations, within months or years there is improvement in the skin. The opposite is also a recognised phenomenon: amlodipine. ciclosporin A. nifedipine and phenytoin reduce collagen breakdown. A proliferation of fibroblasts and an increase in collagen occurs in areas of the gums, known as drug-induced gingival hyperplasia. In cancer therapy adnexa of the skin are in the line of fire. Doctors employ monoclonal antibodies such as cetuximab and panitumumab or tyrosine inhibitors as afatinib, gefitinib and erlotinib against overactive EGF receptors. The preparations lead to acne-like rash without comedones, which indicates that the oncological treatment is effective. Patients nonetheless have to put up with efflorescences on the face, chest and back.

Learning from structures

This detailed knowledge about drug-based cutaneous effects is no accident. Many such effects only appear after approval of medications. SJS- and/or TEN-inducing drugs are now recorded in the European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR). On account of severe reactions, an estimated three percent of all new medications end up being taken off the market by companies. That need not be the case, if and when research-based manufacturers already avoid potentially allergenic structures during the development of the product.

1 rating(s) (5 ø)

Comments are exhausted yet.

Copyright © 2017 DocCheck Medical Services GmbH
Language:
Follow DocCheck: